Alert archive / North Dakota / Tornado Warnings in 2022

Tornado Warning 4, NWS Bismarck, ND

June 24, 2022Wells County, North Dakota

NWS Bismarck, ND issued this tornado warning at Jun 24, 2022, 3:56 PM CDT for Wells County, North Dakota. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 24, 2022, 3:56 PM CDT (20:56 UTC)
Expired
Jun 24, 2022, 4:30 PM CDT
In force
34 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.25 in

County Wells County, ND

The radar

The Minot AFB radar (KMBX), 119 km from the middle of the area, began a volume at 20:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 24, 1:40 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 8.9 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2022-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1126 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2022-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1126 J/kg
Mixed-layer CIN
-307 J/kg
Mixed-layer LCL
1667 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

975 
WFUS53 KBIS 242056
TORBIS
NDC103-242130-
/O.NEW.KBIS.TO.W.0004.220624T2056Z-220624T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Bismarck ND
356 PM CDT Fri Jun 24 2022

The National Weather Service in Bismarck has issued a

* Tornado Warning for...
  Central Wells County in south central North Dakota...

* Until 430 PM CDT.
    
* At 356 PM CDT, a severe thunderstorm capable of producing a tornado
  was located 7 miles west of Fessenden, or 11 miles southeast of
  Harvey, moving northeast at 10 mph.

  HAZARD...Tornado and half dollar size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Fessenden and Manfred. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4756 9979 4763 9989 4774 9974 4773 9960
      4764 9956
TIME...MOT...LOC 2056Z 222DEG 10KT 4763 9980 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.25 IN

$$

EDWARDS
3 follow-up statements
629 
WWUS53 KBIS 242106
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
406 PM CDT Fri Jun 24 2022

NDC103-242130-
/O.CON.KBIS.TO.W.0004.000000T0000Z-220624T2130Z/
Wells ND-
406 PM CDT Fri Jun 24 2022

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 430 PM CDT FOR CENTRAL
WELLS COUNTY...
    
At 405 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Fessenden, or 12 miles southeast of Harvey, moving
northeast at 15 mph.

HAZARD...Tornado and half dollar size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Fessenden and Manfred. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4774 9974 4773 9960 4764 9956 4756 9979
      4763 9989
TIME...MOT...LOC 2105Z 226DEG 12KT 4766 9972 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.25 IN

$$

EDWARDS
727 
WWUS53 KBIS 242118
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
418 PM CDT Fri Jun 24 2022

NDC103-242130-
/O.CON.KBIS.TO.W.0004.000000T0000Z-220624T2130Z/
Wells ND-
418 PM CDT Fri Jun 24 2022

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 430 PM CDT FOR CENTRAL
WELLS COUNTY...
    
At 417 PM CDT, a severe thunderstorm capable of producing a tornado
was located 5 miles northwest of Fessenden, or 11 miles southeast of
Harvey, moving northeast at 20 mph.

HAZARD...Tornado and half dollar size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Fessenden and Manfred. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4774 9974 4773 9960 4764 9956 4756 9979
      4763 9989
TIME...MOT...LOC 2117Z 226DEG 19KT 4770 9971 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.25 IN

$$

EDWARDS
957 
WWUS53 KBIS 242128
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
428 PM CDT Fri Jun 24 2022

NDC103-242138-
/O.EXP.KBIS.TO.W.0004.000000T0000Z-220624T2130Z/
Wells ND-
428 PM CDT Fri Jun 24 2022

...THE TORNADO WARNING FOR CENTRAL WELLS COUNTY WILL EXPIRE AT 430 PM
CDT...
    
The tornado threat has diminished and the Tornado Warning has been 
cancelled. However, large hail, damaging winds, and heavy rainfall 
remain likely and a Severe Thunderstorm Warning remains in effect 
for the area.  

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
south central North Dakota.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Bismarck.

LAT...LON 4774 9974 4773 9960 4764 9956 4756 9979
      4763 9989
TIME...MOT...LOC 2128Z 222DEG 10KT 4772 9969 

$$

EDWARDS

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this tornado warning went out at Jun 24, 2:30 PM CDT, 1 hour 26 minutes earlier.

Area forecast discussion, Jun 24, 2:30 PM CDT, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
230 PM CDT Fri Jun 24 2022

.SHORT TERM...(This evening through Saturday)
Issued at 230 PM CDT Fri Jun 24 2022

Severe weather expected through the evening, with cool and breezy
conditions expected for Saturday. A boundary with strong
instability and increasing shear has set up across central and
eastern portions of the CWA. This will be the focus for severe
weather through much of the evening. SPC has issued a Severe
Thunderstorm Watch until 9 PM CDT to account for this potential.
CAPE values are still high and shear is increasing as the front
gets closer. Cap should also continue to erode with and advancing
cold front. Hodographs are still pretty straight favoring large
hail as the main threat. Strong winds are also possible with any
storm as DCAPE is over 1000. The tornado threat is still there
given all the remnant boundaries. Hodographs are little more
favorable in the southeast, and will have to be monitored.
Meanwhile areas behind the front, mainly the west and north
central are likely out of the severe weather threat for today, but
may still see a few showers and isolated thunderstorms. Lastly,
training storms and overall slow movement of storms will bring a
flash flooding threat through tonight.

Severe weather threat should diminish later this evening. Tonight
sees scattered showers, cooling temperatures into the 40s for some
western areas, and switch to breezy northwest flow. Saturday is
then your typical post front day. Breezy to windy northwest winds
will be found for most areas. There is some low to medium
confidence in advisory level winds across much of the area.
With ongoing severe weather and only up to medium confidence, will
hold off on any wind highlight for now. Otherwise perhaps a few
post frontal showers are possible in the north and east on
Saturday. Cool temperatures in the 60s and low 70s can also be
expected.

.LONG TERM...(Saturday night through Friday)
Issued at 230 PM CDT Fri Jun 24 2022

After another cool and breezy day on Sunday, the upcoming week looks
to see warm temperatures and a few chances for precipitation.

Broad upper level trough will exit the area through the day Sunday.
This will bring one more day of cooler than normal temperatures
generally in the 70s, and breezy sub advisory level winds mainly in
the central and east. A broad area of high pressure at the surface
then looks to bring warming temperatures to the area Monday. Look
for temperatures in the 80s as a result. There is a back door front
that tries to push through the area Monday into Monday night that
may bring a few scattered showers and thunderstorms across the north
and east. Another surface high moves through the area on Tuesday,
maintaining warm temperatures and generally dry conditions. Tuesday
night through Wednesday, we switch to southwest flow aloft ahead of
the next cold front. This will bring an increase in showers and
thunderstorms, with more warm temperatures. Perhaps an isolated
severe storm is possible during this mid week time period, although
the CSU Machine Learning is only showing low probabilities at this
time. Another cool and breezy post frontal pattern could then set up
to end next week. This looks to be a mainly dry pattern, with
temperatures cooling back into the 70s to lower 80s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 107 PM CDT Fri Jun 24 2022

Showers and thunderstorms will bring VFR to MVFR conditions
through this evening, with some MVFR conditions lingering into
Saturday. Showers and thunderstorms will be continue to develop
across the area this afternoon, and continue through the evening.
A few storms may be strong to severe with strong winds and large
hail, mainly from KMOT to KBIS and eastward. Have placed a TEMPO
group in the impacted TAFs to account for this potential.
Thunderstorms diminish later this evening, although showers and
MVFR ceilings may linger through night in Saturday morning. A
breezy northwest wind may also develop by the end of Saturday
morning.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Anglin
LONG TERM...Anglin
AVIATION...Anglin
Hazardous weather outlook, Jun 24, 2:08 PM CDT, 1 hour 48 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
208 PM CDT Fri Jun 24 2022

NDZ001-002-009-010-017-031-032-251915-
Divide-Burke-Williams-Mountrail-McKenzie-Golden Valley-Billings-
208 PM CDT Fri Jun 24 2022 /108 PM MDT Fri Jun 24 2022/

This Hazardous Weather Outlook is for portions of northwest North
Dakota and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are possible today with gusty winds, brief heavy
rain, small hail, and lightning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ005-012-013-019>023-025-034>037-042-045>048-050-051-251915-
Rolette-McHenry-Pierce-Mercer-Oliver-McLean-Sheridan-Wells-Foster-
Morton-Burleigh-Kidder-Stutsman-Grant-Sioux-Emmons-Logan-La Moure-
McIntosh-Dickey-
208 PM CDT Fri Jun 24 2022 /108 PM MDT Fri Jun 24 2022/

This Hazardous Weather Outlook is for portions of north central
North Dakota, south central North Dakota, and southeast North
Dakota.

.DAY ONE...This Afternoon and Tonight

A Severe Thunderstorm Watch is now in effect until 9 PM CDT this
evening across central and eastern North Dakota. Main threats will
be large hail up to three inches in diameter, wind gusts up to 75
mph, and a tornado or two. See more details at
www.weather.gov/bis.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any sized hail and damaging
wind gusts to the National Weather Service at 1-800-247-0212.

NDZ003-004-011-018-033-040-041-043-044-251915-
Renville-Bottineau-Ward-Dunn-Stark-Slope-Hettinger-Bowman-Adams-
208 PM CDT Fri Jun 24 2022 /108 PM MDT Fri Jun 24 2022/

This Hazardous Weather Outlook is for portions of north central
North Dakota and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are possible this afternoon and evening. Some storms
may be severe with quarter size hail and winds gusts up to 60 mph.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any sized hail and damaging
wind gusts to the National Weather Service at 1-800-247-0212.

In the hours before

Local storm report, Jun 24, 10:28 AM CDT, 5 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1028 AM CDT FRI JUN 24 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0614 PM     HAIL             5 ENE HIRSCHVILLE       47.10N 102.46W
06/20/2022  E1.00 INCH       DUNN               ND   PUBLIC

            DELAYED REPORT. HAIL ESTIMATED TO BE ONE
            INCH IN DIAMETER. HAIL CHIPPED PAINT OFF A
            WINDOWSILL AND TORE LEAVES OFF TREES. TIME
            ESTIMATED BY RADAR.

&&

BG
Local storm report, Jun 24, 12:36 PM CDT, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1236 PM CDT FRI JUN 24 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0657 PM     TSTM WND GST     6 N ZAP                 47.38N 101.93W
06/20/2022  E60 MPH          MERCER             ND   PUBLIC

            DELAYED REPORT. WINDS ESTIMATED TO BE 50 TO
            60 MPH ALONG WITH A LOT OF PEA SIZED HAIL
            RESULTED IN THE LEVELING OF A CORN FIELD.

&&

BG
Local storm report, Jun 24, 2:45 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
245 PM CDT FRI JUN 24 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             5 WSW MARSHALL          47.12N 102.43W
06/22/2022  E0.70 INCH       DUNN               ND   PUBLIC

&&

JJA
Special weather statement, Jun 24, 3:02 PM CDT, 54 minutes before
Special Weather Statement
National Weather Service Bismarck ND
302 PM CDT Fri Jun 24 2022

NDZ021-022-035-242030-
McLean ND-Burleigh ND-Sheridan ND-
302 PM CDT Fri Jun 24 2022

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHWESTERN
SHERIDAN, SOUTHEASTERN MCLEAN AND NORTH CENTRAL BURLEIGH COUNTIES
THROUGH 330 PM CDT...

At 301 PM CDT, a strong thunderstorm was located 11 miles south of
Mercer, or 14 miles east of Washburn, moving north at 25 mph.

HAZARD...Wind gusts to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Mercer and McClusky.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
south central North Dakota.

&&

LAT...LON 4713 10066 4727 10093 4755 10093 4762 10052
      4745 10019 4723 10032
TIME...MOT...LOC 2001Z 197DEG 23KT 4733 10073

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

EDWARDS
Local storm report, Jun 24, 3:07 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
307 PM CDT FRI JUN 24 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0306 PM     HAIL             3 SSW MANFRED           47.65N 99.78W
06/24/2022  M0.70 INCH       WELLS              ND   TRAINED SPOTTER

&&

JJA
Local storm report, Jun 24, 3:27 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
327 PM CDT FRI JUN 24 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0326 PM     HAIL             5 SSE MCCLUSKY          47.42N 100.39W
06/24/2022  M1.00 INCH       SHERIDAN           ND   TRAINED SPOTTER

            HAIL RANGES IN SIZE FROM NICKLE TO QUARTER.

&&

JJA

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 7:14 PM CDTSpecial Weather StatementBISWard46 min
Jun 23, 7:54 PM CDTSpecial Weather StatementBISRenville36 min
Jun 23, 8:14 PM CDTSpecial Weather StatementBISWard31 min
Jun 23, 8:35 PM CDTSpecial Weather StatementBISBottineau25 min
Jun 23, 8:42 PM CDTSpecial Weather StatementBISWard33 min
Jun 23, 8:47 PM CDTSpecial Weather StatementBISWard28 min
Jun 23, 9:02 PM CDTSpecial Weather StatementBISBottineau58 min
Jun 23, 9:16 PM CDTSpecial Weather StatementBISMcHenry59 min
Jun 23, 10:03 PM CDTSpecial Weather StatementBISRolette27 min
Jun 23, 10:46 PM CDTSpecial Weather StatementBISBottineau29 min
Jun 24, 12:05 AM CDTSpecial Weather StatementBISDickey25 min
Jun 24, 12:33 AM CDTSpecial Weather StatementBISSioux27 min
Jun 24, 12:46 AM CDTSpecial Weather StatementBISLaMoure29 min
Jun 24, 2:46 PM CDTSevere Thunderstorm WarningBISWells59 min
Jun 24, 3:02 PM CDTSpecial Weather StatementBISSheridan28 min
Jun 24, 3:13 PM CDTSevere Thunderstorm WarningBISBurleigh, McLean, Sheridan47 min
Jun 24, 3:45 PM CDTSevere Thunderstorm WarningBISWells60 min
Jun 24, 3:46 PM CDTAreal Flood AdvisoryBISWells6 hr
Jun 24, 3:55 PM CDTAreal Flood AdvisoryBISSheridan6 hr
Jun 24, 4:04 PM CDTSpecial Weather StatementBISOliver26 min
Jun 24, 4:13 PM CDTFlash Flood WarningBISWells5 hr
Jun 24, 4:36 PM CDTSpecial Weather StatementBISOliver24 min
Jun 24, 4:40 PM CDTSevere Thunderstorm WarningBISBurleigh, McLean, Oliver35 min
Jun 24, 4:52 PM CDTSevere Thunderstorm WarningBISFoster, Wells53 min
Jun 24, 5:23 PM CDTSpecial Weather StatementBISSheridan37 min
Jun 24, 5:49 PM CDTAreal Flood AdvisoryBISBurleigh, McLean3 hr
Jun 24, 5:49 PM CDTSevere Thunderstorm WarningBISSheridan, Wells56 min
Jun 24, 6:01 PM CDTSpecial Weather StatementBISEmmons29 min
Jun 24, 6:04 PM CDTSpecial Weather StatementBISKidder26 min
Jun 24, 6:27 PM CDTSevere Thunderstorm WarningBISKidder48 min
Jun 24, 6:39 PM CDTSevere Thunderstorm WarningBISStutsman51 min

Nearby

Tornado Warnings in North Dakota, 2022Every tornado warning in 2022Tornadoes in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.